South Dakota, 2012

Damaging Winds in South Dakota, August 13, 2012

August 13, 2012 · NWS UNR · 2 events in 1 county or zone

A thunderstorm moved from Montana and produced wind gusts to 60 mph across the western portion of Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm moved from Montana and produced wind gusts to 60 mph across the western portion of Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 4:59 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 13, 4:59 PM MST, 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT MON AUG 13 2012

.AVIATION...00Z TAFS
ISOLATED THUNDERSTORMS THIS EVENING WILL CAUSE LOCALIZED MVFR
CONDITIONS IN THE IMMEDIATE VCNTY OF STORMS. SFC WINDS WILL BECOME
NW EARLY TUES MORNING BEHIND SFC TROF. OTHERWISE VFR CONDITIONS
EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 301 PM MDT MON AUG 13 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER
THE CENTRAL PLAINS...WHILE WEAK LOW LINGERS OVER SOUTH CENTRAL
MONTANA. UPPER LEVEL ANALYSIS PLACES HIGH OVER THE SOUTHWESTERN
CONUS...WITH NORTHWESTERLY FLOW OVER OUR REGION. A VARIETY OF WEAK
SHORT WAVES CONTINUE TO SLIDE THROUGH THE FLOW...THE CLOSEST ONE
OVER EASTERN MONTANA.

FOR THIS REST OF THIS AFTERNOON INTO THIS EVENING...AFOREMENTIONED
WAVE WILL MAINLY SLIDE TO THE NORTH OF THE AREA...BUT CANNOT RULE
OUT A STRAY SHOWER/STORM SNEAKING INTO THE NRN CWA WITH THIS
SYSTEM. LATER IN THE EVENING/OVERNIGHT LOW LEVEL JET INCREASES
ACROSS THE CWA WITH MODEST INSTABILITY IN PLACE...SO WILL KEEP LOW
POPS ACROSS MUCH OF THE AREA.

ON TUESDAY...A FEW STRAY SHOWERS/THUNDERSTORMS FROM OVERNIGHT MAY
LINGER INTO EARLY MORNING OVER THE FAR ERN CWA. OTHERWISE...A
QUIET DAY IS EXPECTED AS THERMAL RIDGE PASSES OVER THE CWA WHICH
WILL ALSO BRING WELL ABOVE AVERAGE TEMPERATURES. WINDS WILL BE
TRICKY AS SURFACE TROF SLIDES INTO THE AREA...SWITCHING WINDS TO
THE NORTHWEST OVER THE FAR WRN CWA BEFORE STALLING. WINDS WILL
SLOWLY RETURN SOUTHERLY OVER NIGHT BEFORE A COLD FRONT STARTS ITS
PROGRESSION INTO THE AREA AFTER MIDNIGHT.

FOR WEDNESDAY...COLD FRONT PUSHES THROUGH MOST OF THE AREA IN THE
MORNING BRINGING GUSTY NORTHWEST WINDS...WITH UPPER TROF TRAILING
BEHIND THE FRONT BY A LITTLE BIT. MOST OF THE LIFT WILL REMAIN TO
THE NORTH OF THE AREA THROUGH THE DAY...THOUGH STILL EXPECT A FEW
SHOWERS/STORMS MAY DEVELOP. SECONDARY WAVE SLIDES THROUGH TOWARDS
EVENING...THOUGH MOST LIFT WILL REMAIN SOUTH THIS TIME. STILL...A
FEW SHOWERS/STORMS MAY DEVELOP OVER OUR AREA.

EXTENDED...UPPER LEVEL SHORT WAVE WILL CROSS THE FORECAST AREA
THURSDAY...WITH A FEW LINGERING SHOWERS THURS MORNING. WITH FORECAST
SOUNDINGS SHOWING NO CAPE...HAVE JUST SHOWERS IN THE FORECAST.
STRONG COOL CANADIAN SURFACE HIGH PUSHES INTO THE NORTHERN PLAINS...
HELPING TO CLEAR SKIES...BUT HIGH TEMPERATURES WILL BE WELL BELOW
NORMAL WITH 850MB TEMPS 10-12C. FORECAST AREA WILL REMAIN UNDER
CYCLONIC NORTHWEST FLOW BEHIND LARGE HUDSON BAY UPPER LOW...WHICH
WILL KEEP MONSOONAL MOISTURE WELL TO THE SOUTH THROUGH THE FORECAST
PERIOD. SURFACE TROF MAY TRIGGER THUNDERSTORMS OVER CENTRAL DAKOTAS
SAT...OTHERWISE...DRY CONDITIONS ARE EXPECTED. UPPER RIDGE BUILDS
OVER ROCKIES SUNDAY WITH WARMER AIR TO RETURN.

FIRE WEATHER...A WARM FRONT ASSOCIATED WITH THE UPPER LEVEL
DISTURBANCE WILL BRING HOT TEMPERATURES AND NORTHWEST WINDS...AS
WELL AS LOW RELATIVE HUMIDITY VALUES...TO NORTHEAST WYOMING ON
TUESDAY. HIGHS ARE EXPECTED TO BE IN THE LOW TO MID 90S...AND RH
VALUES WILL BE 10 TO 15 PERCENT. WITH PERCENT GREEN VALUES GENERALLY
LESS THAN 15 PERCENT ACROSS NORTHEAST WYOMING...DRY FUELS WILL
CONTRIBUTE TO CRITICAL FIRE DANGER. SUSTAINED NORTHWEST WINDS BEHIND
THE SURFACE LOW OF 10-15 MPH SEEM A LITTLE WEAK FOR RED FLAG
CRITERIA...THOUGH GOOD MIXING SHOULD ALLOW FOR GUSTS AROUND 25
MPH. ALSO...A HAINES INDEX OF 6...COMBINED WITH THE LOW RH
VALUES AND WINDS...SUGGEST THAT FIRE DANGER WILL BE CRITICAL. HAVE
ISSUED A RED FLAG WARNING FOR NORTHEAST WYOMING PLAINS FROM LATE
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL.

&&

SHORT TERM...WFO UNR
LONG TERM...WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Aug 13, 5:40 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
640 AM MDT MON AUG 13 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
640 AM MDT (740 AM CDT) MON AUG 13 2012

...FIRE WEATHER WATCH TUESDAY AFTERNOON AND EARLY EVENING FOR THE
   NORTHEASTERN WYOMING PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS FAR NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS
DURING THE LATE AFTERNOON AND EVENING HOURS. THE BEST THREAT FOR
STRONGER STORMS WILL BE ACROSS FAR NORTHEASTERN WYOMING AND FAR
WESTERN SOUTH DAKOTA.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON ACROSS FAR SOUTHWESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND VERY DRY CONDITIONS WILL DEVELOP OVER NORTHEASTERN
WYOMING ON TUESDAY AS A SURFACE TROF MOVES THROUGH AND BRINGS WEST
TO NORTHWEST WINDS. HIGHS WILL BE IN THE LOWER 90S AND HUMIDITIES
WILL DROP TO 10 TO 15 PERCENT IN THE AFTERNOON ACROSS MOST OF THE
NORTHEASTERN WYOMING PLAINS. GUSTS UP TO 30 MPH ARE POSSIBLE IN
THE AFTERNOON AND EARLY EVENING. THE HAINES INDEX WILL ALSO BE IN
THE HIGH CATEGORY. THE COMBINATION OF THESE CONDITIONS WOULD
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHEASTERN
WYOMING PLAINS. A FIRE WEATHER WATCH IS IN EFFECT FOR THE
NORTHEASTERN WYOMING PLAINS FOR TUESDAY AFTERNOON AND EARLY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE AREA
WEDNESDAY AND WEDNESDAY NIGHT AS A STRONG COLD FRONT CROSSES THE
REGION. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. STRONG
NORTHWESTERLY WINDS ARE EXPECTED BEHIND THE FRONTAL PASSAGE BY
WEDNESDAY AFTERNOON...WITH WIND GUSTS OVER 45 MPH POSSIBLE ACROSS
THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 13, 4:43 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT MON AUG 13 2012

WYZ055-140045-
SOUTHERN CAMPBELL WY-
543 PM MDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
645 PM MDT...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PUMPKIN BUTTES...OR 26 MILES
WEST OF WRIGHT...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WRIGHT...
  SAVAGETON...
  PUMPKIN BUTTES...
  PINE TREE JUNCTION...
  RENO JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4392 10602 4407 10579 4352 10514 4348 10520
      4350 10603
TIME...MOT...LOC 2344Z 313DEG 26KT 4382 10598

SMITH

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 13, 5:55 PM MST to 6:05 PM MST
Where
Harding County, 13.39 mi WNW of Ladner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.895, -103.992

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Harding

When
August 13, 6:20 PM MST
Where
Harding County, 1 mi E of Camp Crook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.550, -103.959

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397470, 397475.